Alert archive / Missouri / River Flood Warnings in 2018

River Flood Warning 140, NWS St. Louis, MO

December 31, 2018Cole County, Missouri

NWS St. Louis, MO issued this river flood warning at Dec 31, 2018, 8:13 AM CST for Cole County, Missouri. It took effect at Dec 31, 2018, 3:34 PM CST. It was in force for 39 hr.

The area

The outline as issued.

The facts

Issued
Dec 31, 2018, 8:13 AM CST (14:13 UTC)
In effect from
Dec 31, 2018, 3:34 PM CST
Expired
Jan 2, 2019, 6:55 AM CST
In force
39 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

County Cole County, MO

The radar

The St Louis radar (KLSX), 132 km from the middle of the area, began a volume at 14:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Moreau River (MO) near Jefferson City (JCMM7).

Action stage
13 ft
Minor stage
17 ft
Moderate stage
25 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06910750, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

028 
WGUS43 KLSX 311413
FLWLSX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
813 AM CST Mon Dec 31 2018

...The National Weather Service in St. Louis has issued a flood 
warning for the following rivers in Missouri... 

  Moreau River near Jefferson City

.This Flood Warning is a result of 1 to 2 inches of precipitation the 
past 24 hours and up to an additional inch forecast in the next 48 hours...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC051-011412-
/O.NEW.KLSX.FL.W.0140.190101T0430Z-190103T0205Z/
/JCMM7.1.ER.190101T0430Z.190101T1800Z.190102T0205Z.NO/
813 AM CST Mon Dec 31 2018

The National Weather Service in St. Louis has issued a 

* Flood Warning for 
  the Moreau River near Jefferson City
* from this evening to Wednesday evening.
* At  7:30 AM Monday the stage was 9.0 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage by tonight and 
  crest near 19.9 feet by Tuesday early afternoon. The river is 
  forecast to fall below flood stage by Tuesday evening.
* Impact:  At 18.0 feet...Near this height, both Bainer Road and 
  Loesch Road will be closed.  These roads are about 15.5 to 16 river
  miles upstream of the gage.

&&
                   Fld   Latest              6 a.m. Forecast
LOCATION           Stg  Obs Stg     01/01  01/02  01/03  01/04  01/05

Moreau River
  Jefferson City  17.0    9.01      19.4    9.6    4.6    3.4    3.0


&&


LAT...LON 3855 9214 3854 9207 3849 9211 3848 9231
      3853 9231                       



$$
5 follow-up statements
635 
WGUS83 KLSX 311853
FLSLSX
Flood Statement
National Weather Service St Louis MO
1253 PM CST Mon Dec 31 2018

...The flood warning continues for the following rivers in 
Missouri...
 
  Maries River near Westphalia

  Moreau River near Jefferson City

.This Flood Warning is a result of 2 to 3 inches of precipitation the 
past 24 hours and an additional .25 inches forecast in the next 48 hours...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC151-011853-
/O.EXT.KLSX.FL.W.0145.000000T0000Z-190102T0021Z/
/WPHM7.1.ER.181231T1610Z.181231T1817Z.190101T0021Z.NO/
1253 PM CST Mon Dec 31 2018

The Flood Warning continues for
  the Maries River near Westphalia
* until Tuesday evening.
* At 12:17 PM Monday the stage was 11.6 feet.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* The river is forecast to continue falling to below flood stage by 
  this evening.

&&
                   Fld   Latest              6 a.m. Forecast
LOCATION           Stg  Obs Stg     01/01  01/02  01/03  01/04  01/05

Maries River
  Westphalia      10.0   11.58       6.8    3.4    2.7    2.6    2.5


&&


LAT...LON 3840 9205 3850 9197 3846 9194 3827 9194
      3827 9202                       



$$

MOC051-011853-
/O.EXT.KLSX.FL.W.0140.181231T2134Z-190102T1832Z/
/JCMM7.1.ER.181231T2134Z.190101T0600Z.190101T1832Z.NO/
1253 PM CST Mon Dec 31 2018

The Flood Warning continues for
  the Moreau River near Jefferson City
* until Wednesday afternoon.
* At 12:30 PM Monday the stage was 14.7 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage by late this 
  afternoon and to crest near 21.3 feet by early Tuesday morning. The
  river is forecast to fall below flood stage by Tuesday early 
  afternoon.
* Impact:  At 20.0 feet...Near this height, Buffalo Road will be 
  closed.  This road is about 8.7 river miles upstream of the gage.
* Impact:  At 19.0 feet...Near this height, Zion Road will be closed.
  This road is about 12 river miles upstream of the gage.
* Impact:  At 18.0 feet...Near this height, both Bainer Road and 
  Loesch Road will be closed.  These roads are about 15.5 to 16 river
  miles upstream of the gage.


&&
                   Fld   Latest              6 a.m. Forecast
LOCATION           Stg  Obs Stg     01/01  01/02  01/03  01/04  01/05

Moreau River
  Jefferson City  17.0   14.71      21.1    7.5    4.2    3.3    3.0


&&


LAT...LON 3855 9214 3854 9207 3849 9211 3848 9231
      3853 9231                       



$$
616 
WGUS83 KLSX 010119
FLSLSX
Flood Statement
National Weather Service St Louis MO
719 PM CST Mon Dec 31 2018

...The flood warning continues for the following rivers in 
Missouri...
 
  Maries River near Westphalia

  Moreau River near Jefferson City

.This Flood Warning is a result of 2 to 3 inches of precipitation the 
past 24 hours and an additional .25 inches forecast in the next 48 hours...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC151-020118-
/O.EXT.KLSX.FL.W.0145.000000T0000Z-190102T1432Z/
/WPHM7.1.ER.181231T1610Z.190101T0100Z.190101T1432Z.NO/
719 PM CST Mon Dec 31 2018

The Flood Warning continues for
  the Maries River near Westphalia
* until Wednesday morning.
* At 7:00 PM Monday the stage was 13.0 feet.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* The river is near crest and will fall below flood stage by 
  Tuesday morning.

&&
                   Fld   Latest              6 a.m. Forecast
LOCATION           Stg  Obs Stg     01/01  01/02  01/03  01/04  01/05

Maries River
  Westphalia      10.0   12.99      11.9    4.1    3.0    2.6    2.5


&&


LAT...LON 3840 9205 3850 9197 3846 9194 3827 9194
      3827 9202                       



$$

MOC051-020118-
/O.EXT.KLSX.FL.W.0140.000000T0000Z-190102T2142Z/
/JCMM7.1.ER.181231T2158Z.190101T1200Z.190101T2142Z.NO/
719 PM CST Mon Dec 31 2018

The Flood Warning continues for
  the Moreau River near Jefferson City
* until Wednesday afternoon.
* At 6:30 PM Monday the stage was 18.2 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* The river is forecast to crest near 20.8 feet by Tuesday morning, 
  then fall below flood stage Tuesday afternoon.
* Impact:  At 20.0 feet...Near this height, Buffalo Road will be 
  closed.  This road is about 8.7 river miles upstream of the gage.
* Impact:  At 19.0 feet...Near this height, Zion Road will be closed.
  This road is about 12 river miles upstream of the gage.

&&
                   Fld   Latest              6 a.m. Forecast
LOCATION           Stg  Obs Stg     01/01  01/02  01/03  01/04  01/05

Moreau River
  Jefferson City  17.0   18.20      20.8    7.9    4.2    3.2    3.0


&&


LAT...LON 3855 9214 3854 9207 3849 9211 3848 9231
      3853 9231                       



$$
336 
WGUS83 KLSX 011448
FLSLSX
Flood Statement
National Weather Service St Louis MO
848 AM CST Tue Jan 1 2019

...The flood warning continues for the following rivers in 
Missouri...
 
  Moreau River near Jefferson City

.This Flood Warning is a result of 2 to 3 inches of precipitation the 
past 24 hours...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC051-021447-
/O.EXT.KLSX.FL.W.0140.000000T0000Z-190103T0243Z/
/JCMM7.1.ER.181231T2158Z.190101T1430Z.190102T0243Z.NO/
848 AM CST Tue Jan 1 2019

The Flood Warning continues for
  the Moreau River near Jefferson City
* until Wednesday evening.
* At  8:30 AM Tuesday the stage was 22.2 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* The river is forecast to continue falling to below flood stage by 
  this evening.



&&
                   Fld   Latest              6 a.m. Forecast
LOCATION           Stg  Obs Stg     01/02  01/03  01/04  01/05  01/06

Moreau River
  Jefferson City  17.0   22.21       9.5    4.2    3.2    3.0    2.8


&&


LAT...LON 3855 9214 3854 9207 3849 9211 3848 9231
      3853 9231                       



$$
039 
WGUS83 KLSX 020103
FLSLSX
Flood Statement
National Weather Service St Louis MO
703 PM CST Tue Jan 1 2019

...The flood warning continues for the following rivers in 
Missouri...
 
  Moreau River near Jefferson City

.This Flood Warning is a result of 2 to 3 inches of precipitation
in the past 48 hours...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The National Weather Service will monitor this developing situation
and issue follow up statements as conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC051-030103-
/O.EXT.KLSX.FL.W.0140.000000T0000Z-190103T1617Z/
/JCMM7.1.ER.181231T2158Z.190101T2215Z.190102T1617Z.NO/
703 PM CST Tue Jan 1 2019

The Flood Warning continues for
  the Moreau River near Jefferson City
* until Thursday morning.
* At 6:30 PM Tuesday the stage was 22.9 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* The river is forecast to continue falling to below flood stage by 
  tomorrow late morning.


&&
                   Fld   Latest              6 a.m. Forecast
LOCATION           Stg  Obs Stg     01/02  01/03  01/04  01/05  01/06

Moreau River
  Jefferson City  17.0   22.86      21.0    5.1    3.5    3.3    2.8


&&


LAT...LON 3855 9214 3854 9207 3849 9211 3848 9231
      3853 9231                       



$$
728 
WGUS83 KLSX 021255
FLSLSX
Flood Statement
National Weather Service St Louis MO
655 AM CST Wed Jan 2 2019

...The flood warning is cancelled for the following rivers in 
Missouri...
 
  Moreau River near Jefferson City

.This is the last statement for this event...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC051-021325-
/O.CAN.KLSX.FL.W.0140.000000T0000Z-190103T1617Z/
/JCMM7.1.ER.181231T2158Z.190101T2215Z.190102T0920Z.NO/
655 AM CST Wed Jan 2 2019

The Flood Warning is cancelled for
  the Moreau River near Jefferson City.
* At  6:30 AM Wednesday the stage was 12.3 feet.
* Flood stage is 17.0 feet.
* The river fell below flood stage at  3:20 AM Wednesday.
* The river will continue falling to 5.1 feet by tomorrow morning.


&&
                   Fld   Latest              6 a.m. Forecast
LOCATION           Stg  Obs Stg     01/03  01/04  01/05  01/06  01/07

Moreau River
  Jefferson City  17.0   12.27       5.1    3.5    3.3    2.8       


&&


LAT...LON 3855 9214 3854 9207 3849 9211 3848 9231
      3853 9231                       



$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Dec 31, 6:35 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Dec 31, 6:35 AM CST, 1 hour 38 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
635 AM CST Mon Dec 31 2018

.UPDATE...
Issued at 613 AM CST Mon Dec 31 2018

MRMS precipitation estimates show a swath of 1 inch of rain from
roughly Columbia, MO through Springfield, IL over the last 6
hours. This same area is being highlighted by high resolution
forecast guidance as a target for up to an additional 1.5" of rain
through this afternoon, with locally higher amounts possible. All
this rain coupled with already saturated soils may result in
localized flooding in flood prone areas. That said, flooding
concerns are tempered by the fact that this will be a slow soaking
rain, and we'll have a hard time realizing rain rates required
for flash flooding.

BSH

&&

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 349 AM CST Mon Dec 31 2018

A sharp upper level shortwave has ejected into the Southern Plains,
providing ample support for ascent across the Mid-Mississippi
Valley. With that, we've seen widespread rain push into our region.
The shortwave has also spurred low level cyclogenesis across the
Southern Plains, and that will be the focus for the rest of the day
today.

A surface cyclone will track from its current position near the OK
Panhandle through the Mid-Mississippi Valley this afternoon, and
into the southern Great Lakes this evening. As the low approaches
the area this morning, the warm front will push in, complimenting
the upper level forcing for ascent. This will result in continued
and heavier precipitation through about noon. As the low departs
this afternoon, forcing at all levels will tail off fairly quickly,
gradually ending the rain threat. The exception will be the
deformation band on the back side of the low, which will help
precipitation linger across NE MO and west central IL through much
of the afternoon. Many of the synoptic scale and higher resolution
guidance is showing MU CAPE up to 100 j/kg into the afternoon, so I
have introduced a slight chance of thunder for areas in our south
and east.

Much cooler air will filter in behind the departing cyclone, though
low level RH progs keep the area saturated through the night and
into tomorrow. Forecast guidance also depicts a secondary trough at
850 and 925mb, which may result in very weak ascent in those levels.
I don't expect the ascent to be strong enough to support much rain,
but sprinkles are possible. Additionally, it looks like temperatures
within the cloud layer may get cool enough to support ice
nucleation, and we may see some flurries mix in with sprinkles early
on New Year's Morning.

All forcing will exit the area on New Year's Day, ending the threat
for any perception. However, low level moisture will linger through
the day, keeping skies mostly cloudy. This, coupled with the cool
air pushing into the region, will result in fairly cool
temperatures.

BSH

.LONG TERM...  (Tuesday Night through Sunday)
Issued at 349 AM CST Mon Dec 31 2018

Cold, below normal temperatures will continue Tuesday night as a
strong 1035 mb surface ridge over the northern Plains builds
southeastward into our area.  Light precipitation is possible across
parts of central into southeast MO as early as Wednesday night as
low-mid level warm air advection increases well ahead of a closed
upper level low over the TX Panhandle region.  Precipitation type is
still in question, but a wintry mix is possible.  There are still
significant differences between the operational GFS and the ECMWF
models with the track and strength of the upper level low moving
from the southern Plains Thursday eastward into the Tennessee Valley
region on Friday, as well as a surface low moving from the Gulf
Coast region northeastward into the Tennessee Valley region ahead of
the upper low.  The ECMWF model is further north with the tracks of
the upper level low and surface low and also deeper/stronger with
the strength of the lows as compared to the GFS, and hence has its
QPF further north extending into central MO while the GFS has its
QPF no further north than across southeast MO and southwest IL.
Although there is still plenty of uncertainty as to the northern
extent of the precipitation for Thursday through Friday, the latest
GFS model run has trended further north with its precipitation
forecast. Precipitation type is also in question with the better
potential for snow likely further south near the upper level low
center with rain likely the predominant precipitation type further
north.  This storm system will bear watching due to its potential
for significant precipitation amounts and wintry precipitation types
from Wednesday night through Friday, at least across southeast MO
and southwest IL. Warmer and drier conditions are expected for the
weekend due to rising upper level heights behind the upper level low
as it shifts well east of the region, and a return to southwesterly
surface winds.  High temperatures this weekend should be above
normal for early January.

GKS

&&

.AVIATION...  (For the 12z TAFs through 12z Tuesday Morning)
Issued at 613 AM CST Mon Dec 31 2018

IFR conditions are across the area along with light to moderate
rain. There are a few pockets where the rain has temporarily
ceased, and fog has developed in these areas. Rain is expected to
pick back up in these areas, and this should help scour out the
fog.

As the storm system responsible for all the rain moves out
of the area this afternoon, we'll see the rain taper off and cigs
gradually improve, likely reaching MVFR by this evening. The
exception to this will be UIN, where rain and low cigs are likely
to persist into the early evening. Models then in good agreement
showing MVFR cigs holding on through the night and through the
remainder of the TAF period.

SPECIFICS FOR KSTL:

The rain has temporarily subsided, but will be filling back into
the area within the next hour. Beyond that, forecast guidance is
in good agreement showing light to occasionally moderate rain
persisting through roughly noon with cigs below 500ft. Cigs will
gradually improve through the afternoon, but some uncertainty
remains with regards to the exacting timing of when we make it
bake above 500 and 1000 feet. We should make it to 1kft by 00z at
the latest, but MVFR cigs will then hang on through the remainder
of the TAF period.

BSH

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Dec 31, 3:47 AM CST, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
347 AM CST Mon Dec 31 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011000-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
347 AM CST Mon Dec 31 2018

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a slight chance of thunderstorms this morning and early
this afternoon across southeast Missouri and southwest Illinois.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

GKS

In the hours before

Special weather statement, Dec 31, 6:07 AM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Saint Louis MO
607 AM CST Mon Dec 31 2018

ILZ058>060-097>099-MOZ034>036-041-042-050>052-311800-
Greene IL-Macoupin IL-Montgomery IL-Pike IL-Calhoun IL-Jersey IL-
Monroe MO-Ralls MO-Pike MO-Boone MO-Audrain MO-Callaway MO-
Montgomery MO-Lincoln MO-
Including the cities of Litchfield, Pittsfield, Bowling Green,
Columbia, Mexico, and Fulton
607 AM CST Mon Dec 31 2018

...Localized Flooding Possible In Low Lying Areas This Morning...

This morning's rain has resulted in a swath of over 1 inch of
rain from roughly Columbia, MO to Springfield, IL. Rain and
isolated thunderstorms will continue through this afternoon,
bringing up to an additional 1.5 inches with locally heavier
amounts. All of this on top of saturated soils may result
localized ponding or flooding of low lying areas. Please be
careful if driving in flood prone areas and if you come across
flooded roads, do not cross them.

BSH

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 9:07 AM CSTAreal Flood WarningLSXAudrain, Boone, Callaway, Cole, Franklin, Gasconade and 11 more3 hr
Dec 31, 9:12 AM CSTRiver Flood WarningLSXLincoln33 hr
Dec 31, 9:31 AM CSTRiver Flood WarningLSXOsage20 hr
Dec 31, 1:14 PM CSTRiver Flood WarningLSXSaint Charles8 hr

Nearby

River Flood Warnings in Missouri, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.